Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 214, NWS Blacksburg, VA

July 3, 2012Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2012, 3:27 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 3:27 PM EDT (19:27 UTC)
Expired
Jul 3, 2012, 4:30 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:47 PM EDTHAIL 15 Nnw Blairs, VAWHITE OAK CIRCLE AND DRY FORK ROAD
Jul 3, 4:00 PM EDTTSTM WND DMG2 Ene Danville City, VAPOWER LINES DOWN ON CHURCH STREET...THIRD AVENUE...AND HUNTING HILLS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS51 KRNK 031927
SVRRNK
VAC143-590-032030-
/O.NEW.KRNK.SV.W.0214.120703T1927Z-120703T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR SWANSONVILLE...OR NEAR CALLANDS...AND MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  RINGGOLD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3670 7918 3654 7928 3654 7948 3660 7964
      3672 7963 3684 7955
TIME...MOT...LOC 1928Z 304DEG 14KT 3675 7951

$$

DS
3 follow-up statements
349 
WWUS51 KRNK 031947
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE JUL 3 2012

VAC143-590-032030-
/O.CON.KRNK.SV.W.0214.000000T0000Z-120703T2030Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
347 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF DANVILLE... SOUTHERN PITTSYLVANIA COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DRY FORK...OR NEAR BLAIRS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRY FORK...
  BLAIRS...
  KEELING...
  DANVILLE AIRPORT...
  RINGGOLD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3672 7961 3676 7958 3677 7949 3679 7943
      3670 7918 3654 7928 3654 7948 3660 7964
TIME...MOT...LOC 1947Z 304DEG 14KT 3671 7943

$$

DS
232 
WWUS51 KRNK 031959
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT TUE JUL 3 2012

VAC143-590-032030-
/O.CON.KRNK.SV.W.0214.000000T0000Z-120703T2030Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
359 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF DANVILLE... SOUTHERN PITTSYLVANIA COUNTY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLAIRS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  DANVILLE CITY...
  KEELING...
  DANVILLE AIRPORT...
  RINGGOLD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN DRY FORK WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3661 7952 3666 7951 3670 7947 3674 7944
      3677 7938 3670 7918 3654 7928 3654 7948
TIME...MOT...LOC 1959Z 304DEG 14KT 3668 7938

$$

DS
401 
WWUS51 KRNK 032026
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE JUL 3 2012

VAC143-590-032035-
/O.EXP.KRNK.SV.W.0214.000000T0000Z-120703T2030Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
426 PM EDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
SOUTHERN PITTSYLVANIA COUNTY EXPIRES AT 430 PM EDT...

THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 430 PM EDT. HOWEVER 
ANOTHER SEVERE THUNDERSTORM WARNING WAS ISSUED FOR A PORTION OF 
THE PREVIOUS WARNING AREA.

LAT...LON 3661 7952 3666 7951 3670 7947 3674 7944
      3677 7938 3670 7918 3654 7928 3654 7948
TIME...MOT...LOC 2025Z 304DEG 14KT 3662 7928

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:08 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 3, 2:08 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT TUE JUL 3 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER
FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY.
HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING
INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING...
WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY...MORE SO ACROSS THE MOUNTAINS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1053 SM EDT TUESDAY...

LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG
THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED
POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS
AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK
ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY
WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS
AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY
TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND
EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS
AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD
FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW
DEGREES.

AS OF 740 AM EDT TUESDAY...

A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF
GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE
FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE
APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY
SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM
POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS
APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE.
OTHERWISE...FORECAST REMAINS ON TRACK.

AS OF 345 AM EDT TUESDAY...

SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA
ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING
ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND
HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE
SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH
DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF
AT ALL.

WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS
TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST
SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE
UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY.
BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE
MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS
WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY
STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE
RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE
STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE
SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF
WEDNESDAY.

THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME.
BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM
SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A
DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A
LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA.
AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME
AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT
THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY
CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH.

AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID
TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO
NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF
COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR
LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 400 AM EDT TUESDAY...

OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT
TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT
MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN
APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM
WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW
AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY
SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE
NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS
THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST
INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT
THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE
ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND
THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW
ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY
POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT
THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING
EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS
RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW
BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE
ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE
MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL
ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE
AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC.

TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE
RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS
HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING
ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS
POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM
AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL
LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING
HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE
MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID
TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL
REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 400 AM EDT TUESDAY...

THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND
AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A
RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A
WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING
THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME
OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE
STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT
MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY
SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD
PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE
BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE
STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND
ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE
ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS
TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR
CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY
ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE
RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE
MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING
ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN
INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE
REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED
CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE
BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA
COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM
TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT
LEAST INITIALLY.

TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM
NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED
CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL
VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE
ENTIRE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 150 PM EDT TUESDAY...

STORMS WILL CONTINUE TO EXPAND ALONG THE BLUE RIDGE IN SOUTHERN VA
AND NW NC THROUGH THIS AFTERNOON. EVENTUALLY CELLS MAY MERGE INTO
A BROKEN LINE AND SLOWLY MOVE TOWARDS THE PIEDMONT AND SOUTHSIDE
VA. THIS WOULD MAKE CONVECTION MOST PROBABLE AT KDAN AND ALSO KLYH
LATE THIS AFTERNOON INTO EARLY EVENING. THE STORMS COULD BE SEVERE
WITH WITH TEMPS IN THE LOW TO MID 90S ATTM. SMALLER CHANCES FOR
STORMS AT ALL OTHER TERMINALS...ALTHOUGH TEMPORARY IFR CONDS UNDER
THE STRONGEST STORMS CANNOT BE RULED OUT...ALTHOUGH CONDS THIS BAD
WERE NOT INCLUDED IN THE TAFS AT THIS TIME. CHANCES FOR A MORE
ORGANIZED GROUP OF STORMS AFTER MIDNIGHT APPROACHING FROM THE OHIO
VALLEY HAS DECREASED...AS CORFIDI VECTORS DONT TARGET THE REGION.
ANY TERMINALS THAT DO GET PRECIP TONIGHT WILL BE MORE LIKELY TO
EXPERIENCE FOG TONIGHT...ESPECIALLY KLWB AS USUAL. WITH THE
ARRIVAL OF MORE WEAK UPPER LEVEL DISTURBANCES...STORMS MAY DEVELOP
IN THE SAME REGIONS ON WEDNESDAY...WITH A BETTER CHANCE OF AN MCS
PROPAGATING THROUGH THE REGION WEDNESDAY NIGHT.

A SIMILAR PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY
DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL
BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING
HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND
ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE
PREVIOUS TWENTY FOUR HOUR PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...KM/NF
SHORT TERM...RAB
LONG TERM...PW/RAB
AVIATION...KM/NF
Hazardous weather outlook, Jul 3, 4:50 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT TUE JUL 3 2012

NCZ003>006-020-VAZ032>035-043>047-058-059-040900-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
450 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS
TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
450 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO
SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG
WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS
TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 2:59 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     1 WSW MOUNT AIRY        36.50N 80.62W
07/03/2012                   SURRY              NC   LAW ENFORCEMENT

            ONE TREE DOWN AT THE INTERSECTION OF BEASLEY STREET AND
            WEST VIRGINIA STREET

&&

PW
Local storm report, Jul 3, 3:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     6 SSW ARARAT            36.53N 80.56W
07/03/2012                   SURRY              NC   LAW ENFORCEMENT

            ONE TREE DOWN ON BADGETT AVENUE

&&

PW
Special weather statement, Jul 3, 3:04 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE JUL 3 2012

VAZ022-031930-
ROANOKE VA-
304 PM EDT TUE JUL 3 2012

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SALEM CITY...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR GLENVAR AROUND 315 PM.

LAT...LON 3727 8007 3722 8014 3726 8021 3729 8024
      3731 8021

DS
Special weather statement, Jul 3, 3:06 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT TUE JUL 3 2012

VAZ034-031930-
BEDFORD VA-
306 PM EDT TUE JUL 3 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR FAR NORTHWEST SMITH MOUNTAIN LAKE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR CHAMBLISSBURG AROUND 320 PM AND GOODVIEW
AROUND 325 PM.

LAT...LON 3731 7976 3722 7963 3716 7971 3719 7972
      3719 7975 3720 7978 3724 7979 3722 7981
      3725 7983

DS
Special weather statement, Jul 3, 3:10 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE JUL 3 2012

NCZ020-031945-
YADKIN NC-
310 PM EDT TUE JUL 3 2012

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
BOONVILLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF YADKIN COUNTY.

LAT...LON 3623 8069 3625 8067 3625 8065 3626 8065
      3627 8064 3628 8062 3623 8051 3616 8057

DS
Local storm report, Jul 3, 3:15 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             5 WSW FRANCISCO         36.48N 80.45W
07/03/2012  E1.00 INCH       SURRY              NC   911 CALL CENTER

            NEAR HIGHWAY 89

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:27 PM EDTSpecial Weather StatementRNKHalifax33 min
Jul 3, 1:49 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick56 min
Jul 3, 2:00 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick75 min
Jul 3, 2:15 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington60 min
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Jul 3, 2:47 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick58 min
Jul 3, 2:53 PM EDTSpecial Weather StatementRNKCity of Martinsville37 min
Jul 3, 2:58 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Lexington62 min
Jul 3, 3:04 PM EDTSpecial Weather StatementRNKRoanoke26 min
Jul 3, 3:06 PM EDTSpecial Weather StatementRNKBedford24 min
Jul 3, 3:30 PM EDTSpecial Weather StatementRNKCarroll30 min
Jul 3, 3:34 PM EDTSpecial Weather StatementRNKBedford26 min
Jul 3, 3:45 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington60 min
Jul 3, 3:53 PM EDTSevere Thunderstorm WarningRNKMontgomery37 min
Jul 3, 4:02 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge58 min
Jul 3, 4:06 PM EDTSpecial Weather StatementRNKPittsylvania24 min
Jul 3, 4:15 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania42 min
Jul 3, 4:18 PM EDTSpecial Weather StatementRNKSmyth27 min
Jul 3, 4:20 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe39 min
Jul 3, 4:24 PM EDTSevere Thunderstorm WarningRNKBedford44 min
Jul 3, 4:39 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell56 min
Jul 3, 4:44 PM EDTSpecial Weather StatementRNKAmherst31 min
Jul 3, 4:49 PM EDTSevere Thunderstorm WarningRNKBedford41 min
Jul 3, 4:53 PM EDTSpecial Weather StatementRNKGrayson37 min
Jul 3, 4:55 PM EDTSpecial Weather StatementRNKCity of Lynchburg35 min
Jul 3, 4:58 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania62 min
Jul 3, 5:10 PM EDTSpecial Weather StatementRNKGiles35 min
Jul 3, 5:12 PM EDTSpecial Weather StatementRNKCharlotte18 min
Jul 3, 5:15 PM EDTSevere Thunderstorm WarningRNKCampbell44 min
Jul 3, 5:27 PM EDTSevere Thunderstorm WarningRNKWythe33 min
Jul 3, 5:31 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington59 min
Jul 3, 5:36 PM EDTSpecial Weather StatementRNKCampbell24 min
Jul 3, 5:45 PM EDTSpecial Weather StatementRNKCharlotte30 min
Jul 3, 5:51 PM EDTSevere Thunderstorm WarningRNKBland, Wythe36 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningRNKCharlotte25 min
Jul 3, 6:28 PM EDTSpecial Weather StatementRNKBland32 min
Jul 3, 6:29 PM EDTSpecial Weather StatementRNKCharlotte31 min
Jul 3, 6:35 PM EDTSpecial Weather StatementRNKBotetourt, City of Covington25 min
Jul 3, 6:39 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell31 min
Jul 3, 6:41 PM EDTAreal Flood AdvisoryRNKWythe3 hr
Jul 3, 6:53 PM EDTSevere Thunderstorm WarningRNKGiles45 min
Jul 3, 7:22 PM EDTAreal Flood AdvisoryRNKBland, Tazewell3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.